Hyperammonemic encephalopathy in a patient with fibrolamellar hepatocellular carcinoma: case report and literature review
Fibrolamellar hepatocellular carcinoma (fHCC) is a rare primary liver cancer that affects young adults with no prior liver disease. fHCC-associated hyperammonemic encephalopathy (HAE) is an uncommon and life-threatening complication. Hyperammonemia has been reported in both typical and fHCC as a result of intrahepatic shunting, side effect from immunotherapy or chemotherapy, or as a paraneoplastic phenomenon. We present a case of a 32-year-old woman with recurrent metastatic fHCC who developed HAE in the setting of steroid administration. Her hyperammonemia was exacerbated by steroid-induced protein catabolism. She was treated with ammonia scavenging medications, a low protein diet, and was placed on chronic ammonia scavenger therapy while undergoing chemotherapy. In this case report, we discuss the proposed mechanisms of HAE, and we review the literature regarding clinical presentation and treatment.